Texas, 2007

Hail and Damaging Winds in Texas, August 24, 2007

August 24, 2007 · NWS LUB · 13 events in 8 counties and zones

A complex of severe storms developed over the southern Texas Panhandle and the northwestern South Plains during the late afternoon and early hours of the 24th. These storms evolved into a bow-shaped linear complex and produced widespread damaging winds up to 66 mph over portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of severe storms developed over the southern Texas Panhandle and the northwestern South Plains during the late afternoon and early hours of the 24th. These storms evolved into a bow-shaped linear complex and produced widespread damaging winds up to 66 mph over portions of the area. The most significant damage occurred in Hale County, where more than fifty utility poles were destroyed and minor structural damage was reportedly caused by falling trees in Plainview. Damage estimates across the South Plains region approached $300,000. No injuries were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 24, 2:29 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 24, 2:29 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
329 PM CDT FRI AUG 24 2007

.SHORT TERM...
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE
WESTERN SOUTH PLAINS AND SOUTHEAST PANHANDLE THIS AFTERNOON AS THE
TAIL END OF A SHORTWAVE TROUGH TRANSLATES THROUGH THE CENTRAL
PLAINS. ADDITIONALLY...LATEST VISIBLE SATELLITE IMAGERY AND RADARS
ARE NOW DEPICTING ISOLATED/SCT STORMS NOW FIRING INVOF SFC TROUGH
OVER EASTERN NEW MEXICO. FURTHERMORE...SHOULD SEE DEVELOPMENT
INCREASE ALONG STATIONARY FRONTAL BOUNDARY THAT LIES ACRS THE RATON
MESA INTO THE NORTHERN TX PANHANDLE. ALL THIS BODES FOR AT LEAST A
SLIGHT CHANCE TO CHANCE OF SHOWERS AND STORMS FOR THE ENTIRE CWFA
TONIGHT...WITH STILL THE BEST CHANCE OVER THE NORTHERN COUNTIES AS
AN OUTFLOW BNDRY COULD MOVE INTO THIS REGION OVERNIGHT. A FEW STORMS
ACRS THE WESTERN COUNTIES MAY NEAR SEVERE LEVELS EARLY THIS EVENING
GIVEN LARGE DEWPOINT DEPRESSIONS AND MODEST SHEAR. PRIMARY THREATS
WOULD BE LOCALIZED STRONG GUSTS AND POSSIBLY SOME HAIL.

BOUNDARY IS EXPECTED TO BECOME MORE DIFFUSE ON SATURDAY...BUT STILL
SHOULD AT LEAST SEE ISOLATED STORMS ONCE AGAIN OVER PORTIONS OF THE
PANHANDLES AND EASTERN NEW MEXICO. WEAK NORTHWEST UPPER FLOW WILL
SEND STORMS TO THE EAST AND SOUTHEAST...WITH THE NORTHERN COUNTIES
AGAIN FAVORED FOR ANY RAIN. TEMPERATURES WILL BE A LITTLE WARMER
SATURDAY ESPECIALLY IN AREAS THAT REMAINED COOLER TODAY DUE TO CLOUD
COVER.

.LONG TERM...
SCATTERED CONVECTION IS AGAIN ANTICIPATED BY THE BEGINNING OF THE
LONG TERM PERIOD...SATURDAY EVENING. THE NORTHERN FA WILL AGAIN BE
FAVORED NEARER THE DIFFUSE SURFACE BOUNDARY. GIVEN SUFFICIENT SHEAR/
INSTABILITY A FEW STRONG STORMS CAN NOT BE RULED OUT...AND WILL
ADDRESS THIS IN THE HAZARDOUS WEATHER OUTLOOK.

THE CHANCE OF CONVECTION SHOULD DECREASE BY LATE SUNDAY AS THE
WESTERN EXTENT OF THE SUBTROPICAL RIDGE BUILDS OVERNIGHT. A
WEAKNESS IN THE SAID RIDGE IS PROGGED TO WORK WESTWARD OVER
SOUTHERN/CENTRAL TEXAS BY MID WEEK...BUT IT APPEARS THE BEST
MOISTURE/LIFT WITH THIS FEATURE WILL LIKELY REMAIN SOUTH AND EAST
OF THE AREA. RAIN CHANCES MAY AGAIN PICK UP BY THE END OF THE WORK
WEEK...HOWEVER...AS THE CENTER OF THE RIDGE ALOFT AGAIN MIGRATES
WESTWARD AND AMPLIFIES. THIS WOULD ALLOW FOR INCREASING NORTHWEST
FLOW OVER THE SOUTHERN PLAINS AND COULD SUPPORT A SOUTHWARD
FRONTAL PUSH. WILL FAVOR THE NORTHEASTERN HALF OF THE FA WITH
CHANCE GRIDDED POPS WEDNESDAY NIGHT THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  93  64  92  65 /  30  20  30  10  10
TULIA         67  92  66  93  65 /  30  20  20  10  10
PLAINVIEW     68  91  66  91  67 /  30  20  20  10  10
LEVELLAND     67  92  66  91  66 /  20  10  20  10  10
LUBBOCK       70  92  69  92  68 /  20  10  20  10  10
BROWNFIELD    68  92  67  92  67 /  20  10  10  10  10
CHILDRESS     70  94  71  95  71 /  30  20  20  10  10
SPUR          69  93  69  95  69 /  30  10  10  10  10
ASPERMONT     71  94  71  95  72 /  30  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/20
Hazardous weather outlook, Aug 24, 1:59 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CDT FRI AUG 24 2007

TXZ021>044-252000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
259 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK
AREA LATER THIS AFTERNOON AND THIS EVENING. THE MOST LIKELY
LOCATIONS TO EXPERIENCE THUNDERSTORM ACTIVITY WILL BE THOSE OVER
THE EXTREME SOUTHERN PANHANDLE...THE NORTHWESTERN SOUTH PLAINS...
AND THE NORTHERN ROLLING PLAINS. AN ISOLATED THUNDERSTORM CAPABLE
OF PRODUCING LOCALIZED DAMAGING WIND GUSTS AND PERHAPS HAIL ONE
INCH IN DIAMETER OR LESS CAN NOT BE RULED OUT...HOWEVER BETTER
CHANCES FOR SEVERE WEATHER WILL OCCUR NORTH OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST SATURDAY
AFTERNOON AND EVENING OVER PORTIONS OF THE OUTLOOK AREA.
AGAIN...THE MOST LIKELY LOCATIONS TO EXPERIENCE SEVERE WEATHER
WILL BE THOSE LOCALES OVER THE NORTHERN HALF OF THE REGION.

OTHERWISE THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW
SUNDAY THROUGH THURSDAY.

.SPOTTER ACTIVATION STATEMENT...

DUE TO THE LIMITED SEVERE WEATHER THREAT TODAY AND TONIGHT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 24, 2:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT FRI AUG 24 2007

TXZ039-242130-
YOAKUM TX-
355 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER YOAKUM
COUNTY...

AT 350 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
AN INTENSIFYING THUNDERSTORM IN FAR SOUTHWEST YOAKUM COUNTY...11
MILES WEST OF DENVER CITY...MOVING EAST AT 10 MPH.

BRIEF GUSTY WINDS AND SMALL HAIL ARE EXPECTED WITH THIS STORM. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Aug 24, 3:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
414 PM CDT FRI AUG 24 2007

TXZ028-242145-
LAMB TX-
414 PM CDT FRI AUG 24 2007

...STRONG THUNDERSTORM ACROSS LAMB COUNTY...

AT 410 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EARTH...OR ABOUT 18 MILES
NORTH OF LITTLEFIELD...MOVING EAST AT 10 MPH.

SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THESE
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
Special weather statement, Aug 24, 3:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
425 PM CDT FRI AUG 24 2007

TXZ033-242200-
COCHRAN TX-
425 PM CDT FRI AUG 24 2007

...STRONG THUNDERSTORM ACROSS COCHRAN COUNTY...

AT 420 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MORTON...MOVING EAST AT 10
MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 89 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Cochran

When
August 24, 3:50 PM CST to 3:55 PM CST
Where
Cochran County, Morton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.720, -102.770

Local media affiliates relayed reports of thunderstorm winds estimated near 60 mph in Morton. The gusts downed several large trees.

Hail, Cochran

When
August 24, 3:53 PM CST
Where
Cochran County, Morton
Measured
0.75 in hail
Reported by
County Official
Coordinates
33.720, -102.770

Local authorities reported penny size hail in Morton shortly before 16:00 CST.

Hail, Swisher

When
August 24, 4:31 PM CST
Where
Swisher County, Happy
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.730, -101.850

Fire department officials reported large hail that ranged between penny and quarter size in Happy. The hail was accompanied by damaging thunderstorm winds.

Thunderstorm Wind, Swisher

When
August 24, 4:31 PM CST
Where
Swisher County, Happy
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.730, -101.850

Fire department officials reported that thunderstorm winds downed large tree limbs up to three inches in diameter and damaged fences. The winds were accompanied by large hail up to the size of quarters. No structural damage was reported.

Hail, Parmer

When
August 24, 6:25 PM CST
Where
Parmer County, 5 mi W of Lazbuddie
Measured
0.75 in hail
Reported by
Public
Coordinates
34.380, -102.708

The public reported penny size hail west of Lazbuddie near the intersection of Texas Highway 214 and Farm to Market Road 145. The hail was accompanied by damaging thunderstorm wind gusts.

Thunderstorm Wind, Parmer

When
August 24, 6:25 PM CST
Where
Parmer County, 5 mi W of Lazbuddie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.380, -102.708

The public reported thunderstorm wind gusts that downed large tree limbs up to three inches in diameter near the intersection of Texas Highway 214 and Farm to Market Road 145 west of Lazbuddie. The damaging winds were accompanied by hail up to the size of pennies.

Thunderstorm Wind, Castro

When
August 24, 6:30 PM CST to 7:00 PM CST
Where
Castro County, 2 mi NE of Dimmitt to Nazareth
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.570, -102.295

Severe thunderstorms produced a swath of severe wind gusts over central and eastern portions of Castro County between 18:30 and 19:00 CST on the 24th. An initial gust of 59 mph was recorded by the Texas Tech University West Texas Mesonet near Dimmitt at 18:30 CST. By 19:00 CST the public estimated wind gusts as high as 60 mph in Nazareth. No damage was reported.

Thunderstorm Wind, Swisher

When
August 24, 7:25 PM CST
Where
Swisher County, 2 mi ENE of Tulia
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.541, -101.738

The Texas Tech University West Texas Mesonet site near Tulia measured a severe thunderstorm wind gust of 60 mph. No damage was reported.

Thunderstorm Wind, Hale

When
August 24, 7:50 PM CST to 8:15 PM CST
Where
Hale County, Plainview to 5 mi ENE of Abernathy
Measured
70 kt (81 mph) estimated gust
Property damage
$275,000
Reported by
Mesonet
Coordinates
34.200, -101.700

A linear complex of thunderstorms produced a destructive swath of damaging winds across much of Hale County during the evening hours of the 24th. Damage was initially reported in the city of Plainview, where a number of large trees and power lines were blown down just before 20:00 CST. One tree was blown onto a house, and caused minor structural damage. A Texas Tech University West Texas Mesonet site near Plainview recorded a peak gust of 65 mph.

The swath of wind damage continued to accompany the storms southward across the county. Fifty utility poles were broken south of Hale Center. Some of the poles were snapped near the ground just east of Interstate 27 along Farm to Market Road 37. Damage to the wooden poles suggest significantly strong wind speeds may have occurred in the area. By 20:15 CST, 60 mph winds were recorded by the Texas Tech University West Texas Mesonet just northeast of Abernathy.

Thunderstorm Wind, Floyd

When
August 24, 8:15 PM CST
Where
Floyd County, 2 mi NE of Floydada
Measured
57 kt (66 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
34.000, -101.305

The Texas Tech University West Texas Mesonet site near Floydada recorded a peak wind gust of 66 mph as a gust front raced southward in advance of a severe convective complex over Floyd County. Local officials reported that numerous street signs were downed and several tin roofs sustained damage. Tree damage was additionally reported to be widespread.

Thunderstorm Wind, Crosby

When
August 24, 8:35 PM CST
Where
Crosby County, 1 mi SE of Ralls
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -101.368

The Texas Tech University West Texas Mesonet site near Ralls measured a peak gust of 63 mph as the severe storms impacted northern Crosby County. No damage was reported.

Hail, Hale

When
August 24, 8:37 PM CST
Where
Hale County, Cotton Center
Measured
0.75 in hail
Reported by
Public
Coordinates
34.000, -102.000

A citizen reported penny size hail in Cotton Center.

Thunderstorm Wind, Lubbock

When
August 24, 9:22 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
33.670, -101.820

The Automated Surface Observing System at the Lubbock International Airport measured a severe thunderstorm wind gust of 62 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45272, 44857, 44859, 44860, 44861, 44863, 44867, 44871, 44881, 44884, 44890, 44893, 44891.